Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 15, NWS Newport/Morehead City, NC

June 5, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 5, 2017, 4:33 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2017, 4:33 AM EDT (08:33 UTC)
Expired
Jun 5, 2017, 8:00 PM EDT
In force
15 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

785 
WHUS42 KMHX 050833
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
433 AM EDT MON JUN 5 2017

...HIGH RISK OF RIP CURRENTS FROM CAPE HATTERAS TO BOGUE INLET...

.STRONG SOUTHWEST WINDS COMBINED WITH MODERATE LONG PERIOD 
SOUTHEAST SWELLS WILL PRODUCE A HIGH THREAT OF RIP CURRENTS FROM 
CAPE HATTERAS TO BOGUE INLET.

NCZ095-103-104-051645-
/O.NEW.KMHX.BH.S.0015.170605T0833Z-170606T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
433 AM EDT MON JUN 5 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH THIS
EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS

* LOCATION...CAPE HATTERS TO BOGUE INLET.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 11 AM MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$
1 follow-up statement
144 
WHUS42 KMHX 051446
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1046 AM EDT MON JUN 5 2017

...HIGH RISK OF RIP CURRENTS FROM CAPE HATTERAS TO BOGUE INLET...

.STRONG SOUTHWEST WINDS COMBINED WITH MODERATE LONG PERIOD
SOUTHEAST SWELLS WILL PRODUCE A HIGH THREAT OF RIP CURRENTS FROM
CAPE HATTERAS TO BOGUE INLET.

NCZ095-103-104-052300-
/O.CON.KMHX.BH.S.0015.000000T0000Z-170606T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
1046 AM EDT MON JUN 5 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...HIGH THREAT OF RIP CURRENTS

* LOCATION...CAPE HATTERS TO BOGUE INLET.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP 
  CURRENTS TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, 
  WHICH WILL OCCUR AROUND 1130 AM MONDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 5, 4:02 AM EDT, 31 minutes earlier.

Area forecast discussion, Jun 5, 4:02 AM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
402 AM EDT Mon Jun 5 2017

.SYNOPSIS...
A cold front will approach from the west today, and move slowly
through the area Tuesday before stalling off the coast.
Unsettled weather continues Wednesday and Thursday as waves of
low pressure ride along the stalled front. High pressure moves
in late in the week with drier weather expected.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 335 AM Monday...Eastern NC will remain in a warm and
increasingly moist southerly flow between high pressure offshore
and an approaching cold front through tonight. This pattern
will eventually lead to increasing coverage and intensity of
showers and thunderstorms especially this afternoon through this
evening. The SPC has forecast a "Marginal" risk for severe
weather in our area today due to increasing shear and moisture
advection as PW values increase to extreme (for this time of
year) levels >2"! This will lead to precipitation loading and
the potential for damaging wind gusts. Marginally severe hail is
also possible in the strongest cells. Another concern is the
potential for localized flooding as the high resolution models
indicate the potential for isolated precipitation amounts >3".
Will not issue a Flash Flood Watch as the heaviest rains will be
localized. Will increase PoPs all areas to likely this
afternoon. Winds will be gusty especially along the coast. Highs
will be a few degrees either side of 85 as sunshine filters
through the clouds at times today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 335 AM Monday...Expecting widespread showers and
thunderstorms with gusty winds and heavy rains through most of
the evening hours then a brief drying trend late tonight with
the rain tapering off from north to south as the front moves
into the area and shifts the axis of heaviest rains offshore.
Likely PoPs this evening drop to chance late tonight. Will be
continued very mild in the low level SW flow with lows in the
upper 60s to lower 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 315 AM Mon...A slowly moving cold front will stall just
south of the area Tuesday afternoon. Several low pressure
systems will travel along the stalled front and bring cooler
and unsettled weather for most of the work week, especially
along the southern NC coast. High pressure builds for Friday,
and the weekend providing a return to a more summer-like
pattern, along with some scattered afternoon thunderstorms
Saturday and Sunday.

Tuesday and Wednesday...Cold front is expected to stall just
off the NC coast by Tuesday afternoon. There are still some
differences between model guidance. The latest Euro still
develops a quasi-tropical system along the front later Tuesday,
and pushes it up the SE coast a few hundred miles off the
coast. This solution would provide a soaking rain for the the
southern coast and parts of the OBX through most of Wednesday.
The GFS meanwhile, keeps the low pressure system weak and sags
the front further south, thus providing more scattered showers
and thunderstorms for the NC coast both Tuesday and Wednesday.

Rain showers and thunderstorms will be fairly scattered by late
Tuesday morning, and then become more widespread in the
afternoon. Have kept likely PoPs across the southern tier and
SOBX for Tuesday afternoon onward, with chance PoPs further
north. There remains a low chance for some strong to severe
thunderstorms on Tuesday, with ample 0-6 km shear (40-50 kts)
present, but widespread cloud cover should limit forecast CAPEs
to around 1000 J/kg or less. Have sided with the Euro on
Wednesday due to its relative consistency, and have introduced
likely PoPs across the southern coast for most of the day, with
chance PoPs to the north. High temperatures Tuesday will be in
the upper 70s and low 80s, and a few degrees cooler Wednesday,
mostly in the mid to upper 70s.

Thursday through Sunday...Upper trough begins to swing through
the region on Thursday and will help spark some additional
showers and thunderstorms. Have chance PoPs over the extreme
Eastern NC, and the OBX, with slight chance elsewhere. Friday
should finally be a dry day, as well as a transition day to a
more summerlike pattern. High pressure builds off the coast
Friday night and will last through the weekend. Some afternoon
showers and thunderstorms are likely to develop both Saturday
and Sunday, but should remain fairly scattered in coverage. High
temps on Thursday and Friday will range from the mid 70s on the
NOBX to the low 80s SW of US 70. Saturday and Sunday will be
warmer with high temps in the low to mid 80s Saturday, and the
mid to upper 80s on Sunday.

Low temps through the period will generally be in the low to mid
60s inland, with upper 60s/low 70s along the coast through
Saturday morning. Low temps are expected to be a few degrees
warmer Sunday morning.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Short Term /through tonight/...
As of 1250 AM Monday...VFR conditions late this evening are
expected to lower to MVFR mainly in ceilings around 12Z Mon,
then Mon afternoon and Mon night widespread showers and
thunderstorms are expected which will produce periods of sub VFR
conditions. Outside of the shower activity later today VFR
conditions are forecast to prevail. SSW winds will likely gust
to around 20 kt Mon afternoon.

Long Term /Tuesday through Thursday/...
As of 400 AM Mon...Widespread and prolonged sub-VFR conditions
are likely Tuesday as a cold front brings showers and
thunderstorms to the region. Sub-VFR may linger south of KPGV
Wednesday and Thursday as showers and thunderstorms remain
widespread.

&&

.MARINE...
Short Term /Through tonight/...
As of 335 AM Monday...Small Craft Advisories are in effect for
the waters south of Oregon Inlet and the Pamlico Sound from this
afternoon into Tuesday morning due to increasing S/SW flow
ahead of an approaching cold front. Winds will increase from 10
to 20 kt this morning to 15 to 25 kt this afternoon through this
evening. As the front moves into the waters late tonight winds
will become westerly and diminish to 10 to 20 kt. Seas 3 to 4 ft
early will be building to 5 to 7 feet highest central and S
this afternoon into tonight.

Long Term /Tuesday through Thursday/...
As of 400 AM Mon...Small craft conditions should end by Tuesday
morning with seas becoming mostly 3 to 5 feet, and winds around
10 knots out of the SW south of Hatteras, and out of the north
above Hatteras. Winds become NNE for all on Wednesday, and
increase 10 to 15 knots, with 15 to 20 knots over the central
waters. Seas still 3 to 5 feet Wednesday. Winds remain elevated
on Thursday, 15 to 20 knots out of the NNE. Seas build 4 to 8
feet in response by Thursday morning. Small craft conditions
should return sometime Wednesday, and last through at least
Thursday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from noon today to 11 AM EDT Tuesday for
     AMZ152-154-156.
     Small Craft Advisory from 2 PM this afternoon to 5 AM EDT
     Tuesday for AMZ135.
     Small Craft Advisory from 2 PM this afternoon to 11 AM EDT
     Tuesday for AMZ158.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...SGK
AVIATION...JME/SGK
MARINE...JME/SGK
Hazardous weather outlook, Jun 4, 8:24 PM EDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
824 PM EDT Sun Jun 4 2017

NCZ029-044>047-079>081-090>094-098-060030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Onslow-
824 PM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-103-104-060030-
Carteret-Outer Banks Dare-Outer Banks Hyde-
824 PM EDT Sun Jun 4 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Heden

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:41 PM EDTSpecial Weather StatementMHXGreene, Lenoir, Pitt79 min
Jun 5, 6:05 PM EDTSpecial Weather StatementMHXMartin55 min
Jun 5, 6:48 PM EDTSpecial Weather StatementMHXMartin57 min
Jun 5, 7:40 PM EDTTornado Warning Tornado observedMHXMartin, Pitt50 min

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.